Alert archive / Colorado / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 302, NWS Goodland, KS

September 14, 2004Yuma County, Colorado

NWS Goodland, KS issued this severe thunderstorm warning at Sep 14, 2004, 6:15 PM MDT for Yuma County, Colorado. It was in force for 30 min. 5 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 14, 2004, 6:15 PM MDT (00:15 UTC)
Expired
Sep 14, 2004, 6:45 PM MDT
In force
30 min
Issued by
NWS Goodland, KS
Area
Counties, with a storm outline in the text

County Yuma County, CO

The radar

The Goodland radar (KGLD), 92 km from the middle of the area, began a volume at 00:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 14, 6:16 PM MDTHAIL 0.885 Nw Wray, CO
Sep 14, 6:19 PM MDTHAIL 1Wray, CO
Sep 14, 6:21 PM MDTHAIL 0.88Wray, CO
Sep 14, 6:21 PM MDTHAIL 1.7510 S Wray, COWINDOWS BROKEN OUT OF VEHICLE ON HIGHWAY
Sep 14, 6:25 PM MDTHAIL 212 Se Wray, COONE WINDOW WEST SIDE OF HOUSE BROKEN

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 4 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Sep 14, 2:20 PM MDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Denver, CO (KDNR), launched 00:00Z, 0.3 hours before the alert went out and 90 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2004-09-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 913 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2004-09-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 44 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
913 J/kg
Mixed-layer CIN
-87 J/kg
Mixed-layer LCL
2082 m above ground
0-6 km bulk shear
56 kt
0-1 km storm-relative helicity
44 m²/s²
0-3 km storm-relative helicity
341 m²/s²
Significant tornado parameter
0.0
Supercell composite
16.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KGLD 150015
SVRGLD
COC125-150045-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
615 PM MDT TUE SEP 14 2004

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  YUMA COUNTY IN NORTHEAST COLORADO

* UNTIL 645 PM MDT

* AT 614 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 6 MILES
  SOUTHEAST OF WRAY...MOVING EAST AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  LAIRD AND BEECHER ISLAND AROUND 620 PM MDT...
  ALVIN AROUND 625 PM MDT...

A SEVERE THUNDERSTORM WARNING MEANS THAT SEVERE WEATHER HAS BEEN 
OBSERVED OR INDICATED BY RADAR. IF YOU ARE IN THE PATH OF THIS 
STORM...MOVE INDOORS TO A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS
UNTIL THE STORM PASSES.

SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE
WARNING. PREPARE TO MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE
SUCH AS A BASEMENT OR SMALL INTERIOR ROOM IF A TORNADO IS SPOTTED.

THIS THUNDERSTORM WILL PRODUCE DAMAGING WINDS RESULTING IN AREAS OF
NEAR ZERO VISIBILITY IN BLOWING DIRT. USE EXTREME CAUTION IF YOU MUST
TRAVEL AND BE ALERT FOR RAPIDLY CHANGING VISIBILITY.

PLEASE REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY.
THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN
GOODLAND.

LAT...LON 4043 10233 3958 10231 3958 10207 4044 10206

$$

THEDE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 14, 2:43 PM MDT, 3 hours 32 minutes earlier.

Area forecast discussion, Sep 14, 2:43 PM MDT, 3 hours 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
243 PM MDT TUE SEP 14 2004

.DISCUSSION...THIS FORECAST FOCUSES ON WIDESPREAD PRECIPITATION AND
POSSIBLE SEVERE WEATHER TONIGHT. THE REST OF THE WEEK LOOKS DRY WITH
LOWS NEAR NORMAL AND HIGHS NEAR OR ABOVE. THE NEXT SIGNIFICANT COLD
FRONT ON THE HORIZON IS SCHEDULED FOR MONDAY.

ON THE LARGE SCALE...THE WEATHER PATTERN IS SLOWLY MOVING TOWARD
MORE AMPLIFICATION...ESPECIALLY IN THE WESTERN U.S. WHERE A
DEEPENING TROF IS BECOMING WELL ESTABLISHED. WATER VAPOR SATELLITE
SHOWS A VIGOROUS SHORTWAVE TROF DIVING INTO THE BASE OF THE LARGE
SCALE TROF ALONG THE COLORADO/UTAH BORDER. THIS SYSTEM WILL BRING A
GOOD CHANCE OF RAIN TO MUCH OF THE TRI STATE REGION TONIGHT. A
STALLED COLD FRONT EXTENDS FROM NEAR HILL CITY TO SHARON SPRINGS TO
JUST SOUTH OF DENVER. ANYWHERE ALONG AND NORTH OF THIS BOUNDARY
MOISTURE HAS INCREASED SUBSTANTIALLY...WITH DEWPOINTS REACHING THE
MID TO UPPER 50S. THIS MOIST UPSLOPE FLOW COMBINED WITH ABUNDANT
HEATING AND STEEP LAPSE RATES IS RESULTING IN A MODERATELY UNSTABLE
AIRMASS WITH MORE THAN ADEQUATE SHEAR IN PLACE FOR SEVERE
THUNDERSTORMS. ISOLATED SUPERCELLS ARE POSSIBLE EARLY IN THE EVENT
OVER EASTERN COLORADO AND ADJACENT PARTS OF KS/NE. FORCING IS SO
STRONG THOUGH...THAT THE STORMS SHOULD QUICKLY FORM A SQUALL LINE
THAT WILL MARCH EASTWARD OVERNIGHT. GIVEN RELATIVELY QUICK STORM
MOTION...NO EXCESSIVE RAINFALL IS EXPECTED...BUT MOST PLACES SHOULD
PICK UP A QUICK QUARTER TO THREE QUARTERS OF AN INCH WITH LOCALLY
HIGHER AMOUNTS BENEATH THE STRONGEST THUNDERSTORMS.

THE RAIN SHOULD MOVE OUT OF THE REGION BY MID MORNING...LEAVING A
SUNNY DAY BENEATH MID LEVEL SUBSIDENCE. IT MAY BE BREEZY FOR A FEW
HOURS AROUND HILL CITY AND MCCOOK WHERE THE STRONGEST 850 MB WINDS
OF ABOUT 25 KNOTS COULD MIX TO THE GROUND. IT WILL BE MUCH COOLER
WITH HIGHS IN THE UPPER 60S AROUND YUMA TO MID 70S ELSEWHERE. WITH
HIGH PRESSURE SETTLING EAST OF HIGHWAY 81...WEDNESDAY NIGHT COULD
SEE TEMPERATURES BOTTOM OUT IN THE LOWER 40S IN SOME LOCATIONS.

THE WESTERN U.S. TROF FLATTENS SOMEWHAT THURSDAY...BUT SHOULD BE
MAINTAINED BY A STRONG NORTHWESTERLY JET BRINGING COOL AIR INTO THE
PACIFIC NORTHWEST. THE RESULT IS A PERIOD OF ZONAL FLOW OVER THE
HIGH PLAINS BEFORE SOUTHWEST FLOW BECOMES REESTABLISHED ON SATURDAY.
IT APPEARS AS THOUGH SOME MOISTURE WILL TRY TO SNEAK UP IN TO
NORTHWEST KANSAS THURSDAY AFTERNOON...AND THEN SLIGHTLY GREATER
MOISTURE FRIDAY AFTERNOON ACROSS THE REST OF THE REGION. THE ZONAL
FLOW ALOFT WILL MAINTAIN STEEP MID LEVEL LAPSE RATES...SO I WOULD
NOT BE SURPRISED TO SEE A FEW THUNDERSTORMS FORM ALONG THE EDGE OF
THE RETURNING MOISTURE. HOWEVER...THE MOISTURE DEPTH IS
QUESTIONABLE...THE CAP IS GOING TO BE INCREASING...AND MODELS ARE
FORECASTING NEAR ZERO POPS. I INSERTED SOME 5 TO 10 POPS FOR
NOW...WHICH COULD BE ADJUSTED UP OR DOWN DEPENDING ON MOISTURE
RETURN. OTHERWISE...THE MAIN WEATHER THAT PEOPLE WILL FEEL IS A
RETURN TO THE INCESSANT SOUTH BREEZE 15 TO 25 MPH AND GUSTY WHICH
WILL LIKELY PERSIST FROM FRIDAY THROUGH MONDAY. TEMPERATURES MAY
REACH THE UPPER 80S TO LOWER 90S BY THE WEEKEND. TIMING OF THE NEXT
COLD FRONT IS UNCERTAIN...BUT FOR NOW APPEARS TO TAKE PLACE LATE ON
MONDAY...AND THIS SHOULD USHER IN MUCH COOLER AIR ALONG WITH THE
NEXT SIGNIFICANT CHANCE FOR RAIN.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
NE...NONE.
CO...NONE.

&&

BURKE
Hazardous weather outlook, Sep 14, 10:48 AM MDT, 7 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1048 AM MDT TUE SEP 14 2004

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-151200-
CHEYENNE KS-CHEYENNE CO-DECATUR KS-DUNDY NE-GOVE KS-GRAHAM KS-
GREELEY KS-HITCHCOCK NE-KIT CARSON CO-LOGAN KS-NORTON KS-RAWLINS KS-
RED WILLOW NE-SHERIDAN KS-SHERMAN KS-THOMAS KS-WALLACE KS-WICHITA KS-
YUMA CO-
1048 AM MDT TUE SEP 14 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST KANSAS...EXTREME
SOUTHWEST NEBRASKA...AND EAST CENTRAL COLORADO.

.DAY ONE...TODAY AND TONIGHT

...SEVERE THUNDERSTORMS POSSIBLE ACROSS THE ENTIRE TRI STATE AREA
THIS EVENING...

AN UPPER LEVEL STORM SYSTEM OVER THE CENTRAL ROCKIES WILL EMERGE
ONTO THE COLORADO PLAINS THIS AFTERNOON AND INTERACT WITH A STALLED
OUT FRONTAL BOUNDARY. THUNDERSTORMS WILL INITIALLY DEVELOP OVER THE
FRONT RANGE NEAR DENVER LATER THIS AFTERNOON...REACHING FAR EASTERN
COLORADO AFTER 5 PM MDT...THEN NORTHWEST KANSAS AND SOUTHWEST
NEBRASKA THIS EVENING. THERE WILL BE SUFFICIENT WIND SHEAR AND
INSTABILITY SO THAT A FEW STORMS MAY BECOME SEVERE. LARGE HAIL AND
DAMAGING WINDS WILL BE THE PRIMARY THREATS...HOWEVER A TORNADO OR
TWO CANNOT BE RULED OUT WEST OF A TRENTON NEBRASKA TO TRIBUNE KANSAS
LINE EARLY THIS EVENING.

SHOWERS AND THUNDERSTORMS WILL CONTINUE THROUGH THE OVERNIGHT
HOURS...BUT THE THREAT FOR SEVERE WEATHER WILL DIMINISH AFTER
MIDNIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE LIKELY THIS EVENING.

JDK

In the hours before

Special weather statement, Sep 14, 2:23 PM MDT, 3 hours 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
223 PM MDT TUE SEP 14 2004

COZ090-KSZ001-NEZ079-150300-
CHEYENNE KS-DUNDY-YUMA-
223 PM MDT (323 PM CDT) TUE SEP 14 2004

...SEVERE THUNDERSTORM WATCH #820 IS IN EFFECT FOR PORTIONS OF THE
TRI-STATE AREA...

THE STORM PREDICTION CENTER HAS ISSUED SEVERE THUNDERSTORM WATCH
#820 FOR THE FOLLOWING COUNTIES IN THE TRI-STATE AREA UNTIL 9 PM MDT
(10 PM CDT).

THE FOLLOWING COUNTIES IN THE TRI-STATE AREA ARE INCLUDED IN THE
WATCH:

IN NEBRASKA...DUNDY
IN KANSAS...CHEYENNE
IN COLORADO...YUMA

HAIL TO 2.5 INCHES IN DIAMETER...THUNDERSTORM WIND GUSTS TO 70 MPH...
AND DANGEROUS CLOUD TO GROUND LIGHTNING ARE POSSIBLE IN THESE AREAS.

REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE FAVORABLE
FOR SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA. PERSONS IN
THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING WEATHER
CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE WARNINGS.
SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES.

DDT
Local storm report, Sep 14, 5:42 PM MDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
542 PM MDT TUE SEP 14 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0526 PM     HAIL             8 SSW YUMA              40.02N 102.78W
09/14/2004  0.88 INCH        YUMA               CO   TRAINED SPOTTER

0527 PM     HAIL             3 SE YUMA               40.09N 102.68W
09/14/2004  0.88 INCH        YUMA               CO   TRAINED SPOTTER

0531 PM     HAIL             4 S YUMA                40.07N 102.72W
09/14/2004  1.00 INCH        YUMA               CO   TRAINED SPOTTER

&&

GML
Local storm report, Sep 14, 5:43 PM MDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT ... CORRECTION
NATIONAL WEATHER SERVICE GOODLAND KS
543 PM MDT TUE SEP 14 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0526 PM     HAIL             8 SSW YUMA              40.02N 102.78W
09/14/2004  0.88 INCH        YUMA               CO   TRAINED SPOTTER

0527 PM     HAIL             3 SE YUMA               40.09N 102.68W
09/14/2004  0.88 INCH        YUMA               CO   TRAINED SPOTTER

0531 PM     HAIL             4 S YUMA                40.07N 102.72W
09/14/2004  1.00 INCH        YUMA               CO   TRAINED SPOTTER

&&

GML
Local storm report, Sep 14, 6:04 PM MDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
604 PM MDT TUE SEP 14 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0558 PM     HAIL             ECKLEY                  40.11N 102.49W
09/14/2004  0.75 INCH        YUMA               CO   TRAINED SPOTTER

&&

GML
Local storm report, Sep 14, 6:14 PM MDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
614 PM MDT TUE SEP 14 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0558 PM     HAIL             VERNON                  39.93N 102.32W
09/14/2004  1.75 INCH        YUMA               CO   TRAINED SPOTTER

0610 PM     HAIL             7 W WRAY                40.08N 102.36W
09/14/2004  0.75 INCH        YUMA               CO   TRAINED SPOTTER

&&

GML

Nearby

Severe Thunderstorm Warnings in Colorado, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.